Successful treatment of vaccine-induced prothrombotic immune thrombocytopenia (VIPIT).J Thromb Haemost. 2021 Apr 20 [Online ahead of print]JT
Cases of unusual thrombosis and thrombocytopenia after administration of the ChAdOx1 nCoV-19 vaccine (AstraZeneca) have been reported. The term vaccine-induced prothrombotic immune thrombocytopenia (VIPIT) was coined to reflect this new phenomenon. In vitro experiments with VIPIT patient sera indicated that high-dose intravenous immunoglobulins (IVIG) competitively inhibit the platelet-activating properties of ChAdOx1 nCoV-19 vaccine induced antibodies. Here, we report a case of a 62-year-old woman who had received this vaccine and developed VIPIT. She visited the emergency ward because of petechiae and hematomas. In the laboratory work-up, thrombocytopenia, low fibrinogen, elevated D-dimer, and positivity in the platelet factor 4/heparin-enzyme-immunoassay were present. Signs and symptoms of thrombosis were absent. Upon immediate therapy with non-heparin anticoagulation, high-dose IVIG, and prednisolone, laboratory parameters steadily improved and the patient was discharged from hospital without thrombotic complications. We conclude that early initiation of VIPIT treatment results in a swift response without thrombotic complications.